The FDA recently issued a Drug Safety Communication warning patients and physicians of the rare but extremely serious health risks associated with Onfi, an anti-seizure medication. There have been numerous reports of Onfi patients being diagnosed with Stevens-Johnson Syndrome (SJS) and its more severe form, toxic epidermal necrolysis (TEN), at least one of which resulted in death. Stevens-Johnson Syndrome attorneys at Pintas & Mullins urge Onfi patients to speak with your physician immediately regarding these warnings.
SJS and TEN are severe skin reactions that almost always require immediate hospitalization and extensive stays in burn units, as the conditions are often described as burns "from the inside out." Categorized as rare allergic reactions, patients taking Onfi can develop a reaction at any time, though it is most likely to begin to manifest within the first eight weeks of treatment. SJS begins as a rash, usually around the eyes and mouth, and quickly worsens into skin peeling and hives. All cases of SJS and TEN from Onfi exposure have resulted in hospitalization, one in blindness, and one in death.
Who is Most at Risk?
Onfi is an epileptic medication used in combination with other drugs to treat seizures caused by Lennox-Gastaut Syndrome. This particular form of epilepsy is especially severe, and patients should not stop taking Onfi without first consulting your physician, as doing so could cause life-threatening withdrawal symptoms. Instead, patients with a suspicious rash or fever should consult a dermatologist to either rule out or confirm SJS.
As with any medication, children and the elderly are most at risk of suffering most severely from medication side effects. It is not yet known, however, why some patients develop SJS and TEN over others. These skin reactions are known side effects in a wide range of prescription and over-the-counter medicines, even as seemingly harmless as Children's Motrin and Tylenol.
We have written extensively on the devastating, life-long health effects of SJS and TEN, and the recent litigation surrounding these conditions. As stated, TEN is the more severe form of SJS, occurring when the top skin layer separates from the second layer and dies; between 30 and 40% of TEN cases result in fatality.